Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Grand Junction, CO

July 27, 2003Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2003, 4:11 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 4:11 PM MDT (22:11 UTC)
Expired
Jul 27, 2003, 7:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 150 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 272213
FFWGJT
UTC019-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 PM MDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH

* UNTIL 715 PM MDT

* AT 405 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTHWESTERN GRAND COUNTY...OR ABOUT 23 MILES NORTHEAST 
  OF GREEN RIVER OVER THE UINTAH AND OURAY INDIAN RESERVATION. THE 
  STORM WAS MOVING NORTHWEST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE OVER...
  RURAL NORTHWESTERN GRAND COUNTY AT 430 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...STEEP CANYONS...ROADS AND ROADSIDE CULVERTS. THE HEAVY 
RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3926 11003 3915 10985 3928 10975 3945 10998
2 follow-up statements
633 
RWUS32 KGJT 272327
FFSGJT
UTC019-280115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT SUN JUL 27 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHWEST GRAND COUNTY...

SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT THE TAVAPUTS PLATEAU IN
NORTHWEST GRAND COUNTY. LIGHT TO MODERATE RAIN IS OCCURRING OVER
THE UINTAH AND OURAY INDIAN RESERVATION...AND THE POTENTIAL FOR FLASH
FLOODING REMAINS. THE STORMS ARE NEARLY STATIONARY AND ADDITIONAL
THUNDERSTORMS COULD DEVELOP...PRODUCING MORE SIGNIFICANT RAINFALL.
OUTDOOR ENTHUSIASTS IN THIS AREA SHOULD BE ALERT TO HEAVY RAIN AND
SEEK HIGHER GROUND IMMEDIATELY.

$$

NADLER
871 
RWUS32 KGJT 280102
FFSGJT
UTC019-280120-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
702 PM MDT SUN JUL 27 2003

...FLASH FLOOD WARNING FOR NORTHWEST GRAND COUNTY ALLOWED TO
EXPIRE...

THE HEAVY RAIN HAS ENDED ACROSS THE TAVAPUTS PLATEAU...IN NORTHWEST
GRAND COUNTY. CREEKS AND SMALL STREAMS WILL GRADUALLY RECEDE...THUS
DIMINISHING THE THREAT OF FLASH FLOODING. THEREFORE...THE FLASH FLOOD
WARNING FOR NORTHWEST GRAND COUNTY...INCLUDING THE UINTAH AND OURAY
INDIAN RESERVATION...HAS BEEN ALLOWED TO EXPIRE. OCCASIONAL LIGHT
RAIN WILL OCCUR THROUGH THIS EVENING...HOWEVER ADDITIONAL RAINFALL
AMOUNTS WILL BE LESS THAN 1/10 INCH.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:49 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 1:49 PM MDT, 2 hours 22 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MDT SUN JUL 27 2003

SHORT TERM (TONIGHT-MONDAY NIGHT)...
UPPER LEVEL HIGH CENTER LOCATED OVER WESTERN COLORADO. MOIST AND
UNSTABLE AIR MASS IN PLACE HAS SET THE STAGE FOR ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. CONCERN AGAIN THIS AFTERNOON AND
EVENING IS SLOW MOVING PERSISTENT STORMS OVER THE SAME AREA...
PARTICULARLY OVER SOUTHWEST COLORADO...AND THE POTENTIAL FOR FLASH
FLOODING. MODEL TIME HEIGHT SECTIONS INDICATE A LOW LEVEL CONVERGENCE
AND UPPER DIVERGENCE COUPLET ACROSS THE SOUTH AS A JET STREAK MOVES
WEST ACROSS NEW MEXICO. LOCALLY HEAVY RAINS OCCURRED ACROSS THE SAN
JUAN AND ANIMAS RIVER BASINS YESTERDAY...AND WITH A NUMBER OF BURN
SCARS IN THE AREA THE POTENTIAL FOR SOME RUNOFF PROBLEMS APPEARS HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH THROUGH EARLY EVENING. DIURNAL
CONVECTION FAVORING HIGH TERRAIN WILL OCCUR LATE THIS AFTERNOON AND
EVENING ACROSS THE REST OF THE AREA WITH LOCALIZED HEAVY RAIN BEING A
THREAT EVERYWHERE GIVEN THE RELAXED STEERING CURRENTS. STORMS WILL
DIMINISH LATE THIS EVENING WITH A ISOLATED SHOWERS AND THUNDERSTORMS
HOLDING TOGETHER OVERNIGHT.

HIGH CENTER SHIFTS WEST OVER NEVADA BY LATE MONDAY WITH THE FLOW
ALOFT BECOMING NORTHERLY. MODELS INDICATE SOME DRYING AND COOLING
...ESPECIALLY ACROSS THE NORTH. GUIDANCE TEMPERATURES LOOK TOO COOL
THOUGH...ESPECIALLY THE MAV. WILL CONTINUE TO FORECAST MAX
TEMEPATURES A LITTLE ABOVE THE MET NUMBERS. DRYING PROGGED TO BE
CONFINED TO ABOVE 500MB SO THERE WILL STILL BE PLENTY OF LOWER LEVEL
MOISTURE FOR AFTERNOON STORMS TO DEVELOP AGAIN...INITIATING OVER HIGH
TERRAIN. HIGHEST POPS AGAIN WILL BE ACROSS THE SOUTH WHERE MORE
MOISTURE WILL BE. DIURNAL THUNDERSTORMS WILL WIND DOWN MONDAY
EVENING. EXPECT COOLER MIN TEMPERATURES MONDAY NIGHT ACROSS THE
CENTRAL AND NORTH WITH LESS NIGHTIME CLOUD COVER. LINDQUIST

TUESDAY THROUGH FRIDAY...
UPPER LEVEL HIGH OVER NW NEVADA TUESDAY WITH A STRONG EASTERLY WAVE
OFF THE BAJA COAST. FORECAST AREA WILL BE IN MOIST DIFFLUENT (WEAK)
FLOW WHICH WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS...
ESPECIALLY ACROSS THE SOUTH WHERE DEEPER MOISTURE WILL RESIDE.
WEDNESDAY...THE HIGH BEGINS TO SHIFT BACK TO THE EAST...WITH DRIER
AIR INVADING THE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS STILL
EXPECTED ACROSS THE SOUTH AND ALONG THE DIVIDE. AS A RESULT OF DAILY
SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...
FLASH FLOOD POTENTIAL WILL CONTINUE TO BE A CONCERN ACROSS THE SAN
JUAN MOUNTAINS AND HIGH VALLEYS FROM CORTEZ TO DURANGO TO PAGOSA
SPRINGS.

DRIER AIR SHOWS SIGNS OF MOVING ACROSS THE NORTH LATE WEDNESDAY AND
THURSDAY AS THE UPPER HIGH RIDGE AXIS IS ORIENTED FROM NORTHWEST
UTAH TO SOUTHWEST COLORADO. THE DRIEST DAY LOOKS TO BE THURSDAY...
BUT STILL CANNOT RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS
OVER THE HIGH TERRAIN. FRIDAY...WITH RIDGE AXIS OVERTOP THE FORECAST
AREA...AIR MASS WILL MOISTEN UP AGAIN WITH THE CHANCE FOR MORE HIGH
TERRAIN SHOWERS AND THUNDERSTORMS. GUIDANCE TOO COOL WITH TEMPS DUE
TO CONVECTIVE FEEDBACK...BUT WILL LEAN TOWARD THE ETA MOS. TEMPS WILL
REMAIN WARM...AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.  DJN.83

SATURDAY-SUNDAY...THE UPPER LEVEL HIGH IS PROGGED TO BECOME
POSITIONED OVER EASTERN COLORADO SATURDAY...THEN MOVE OVER WESTERN
KANSAS BY SUNDAY...WITH DEEP SOUTHERLY FLOW DEVELOPING OVER THE
FORECAST AREA. GRADUAL INCREASE IN MONSOONAL MOISTURE AND POPS IN
STORE AND WL REFLECT THIS TREND IN THE GRIDDED FIELDS. TEMPS WL ALSO
COOL BACK DOWN TO NEAR SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE
IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN AS WE ESCAPE THE
CORE OF THE UPPER LEVEL RIDGE. JDC

.GJT...FLASH FLOOD WATCH THROUGH EARLY EVENING FOR ARCHULETA...
       LA PLATA...AND EASTERN MONTEZUMA COUNTIES IN SOUTHWEST
       COLORADO.
Hazardous weather outlook, Jul 27, 6:00 AM MDT, 10 hours 11 minutes before
COZ001>014-017>023-UTZ022>025-027>029-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MORE NUMEROUS IN THE SOUTHERN AND CENTRAL MOUNTAINS.  A
FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN
RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE
SOUTHWESTERN SAN JUAN MOUNTAINS.  IN ADDITION...GUSTY WINDS TO NEAR
35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
SHOWERS...HAIL...AND STRONG GUSTY WINDS.

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.